The rank of hyperelliptic Jacobians in families of quadratic twists
Journal de théorie des nombres de Bordeaux, Volume 18 (2006) no. 3, pp. 653-676.

The variation of the rank of elliptic curves over in families of quadratic twists has been extensively studied by Gouvêa, Mazur, Stewart, Top, Rubin and Silverberg. It is known, for example, that any elliptic curve over admits infinitely many quadratic twists of rank 1. Most elliptic curves have even infinitely many twists of rank 2 and examples of elliptic curves with infinitely many twists of rank 4 are known. There are also certain density results. This paper studies the variation of the rank of hyperelliptic Jacobian varieties in families of quadratic twists in an analogous way.

La variation du rang des courbes elliptiques sur dans des familles de “twists” quadratiques a été étudiée de façon détaillée par Gouvêa, Mazur, Stewart, Top, Rubin et Silverberg. On sait par exemple que chaque courbe elliptique sur admet une infinité de twists quadratiques de rang au moins 1. Presque toutes les courbes elliptiques admettent même une infinité de twists de rang 2 et on connaît des exemples pour lesquels on trouve une infinité de twists ayant rang 4. On dispose pareillement de quelques résultats de densité. Cet article étudie la variation du rang des jacobiennes hyperelliptiques dans des familles de twists quadratiques, d’une manière analogue.

DOI: 10.5802/jtnb.564
Petersen, Sebastian 1

1 Universität der Bundeswehr München Institut für Theoretische Informatik und Mathematik D-85577 Neubiberg
@article{JTNB_2006__18_3_653_0,
     author = { Petersen, Sebastian},
     title = {The rank of hyperelliptic {Jacobians} in families of quadratic twists},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {653--676},
     publisher = {Universit\'e Bordeaux 1},
     volume = {18},
     number = {3},
     year = {2006},
     doi = {10.5802/jtnb.564},
     mrnumber = {2330433},
     zbl = {1122.14021},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/jtnb.564/}
}
TY  - JOUR
AU  -  Petersen, Sebastian
TI  - The rank of hyperelliptic Jacobians in families of quadratic twists
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2006
DA  - 2006///
SP  - 653
EP  - 676
VL  - 18
IS  - 3
PB  - Université Bordeaux 1
UR  - http://www.numdam.org/articles/10.5802/jtnb.564/
UR  - https://www.ams.org/mathscinet-getitem?mr=2330433
UR  - https://zbmath.org/?q=an%3A1122.14021
UR  - https://doi.org/10.5802/jtnb.564
DO  - 10.5802/jtnb.564
LA  - en
ID  - JTNB_2006__18_3_653_0
ER  - 
%0 Journal Article
%A  Petersen, Sebastian
%T The rank of hyperelliptic Jacobians in families of quadratic twists
%J Journal de théorie des nombres de Bordeaux
%D 2006
%P 653-676
%V 18
%N 3
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.564
%R 10.5802/jtnb.564
%G en
%F JTNB_2006__18_3_653_0
 Petersen, Sebastian. The rank of hyperelliptic Jacobians in families of quadratic twists. Journal de théorie des nombres de Bordeaux, Volume 18 (2006) no. 3, pp. 653-676. doi : 10.5802/jtnb.564. http://www.numdam.org/articles/10.5802/jtnb.564/

[1] L. Brünjes, Über die Zetafunktion von Formen von Fermatgleichungen. Ph.D. Thesis, Regensburg (2002).

[2] B. Conrad, Silverman’s specialization theorem revisited. Preprint (2004).

[3] F. Gouvêa, B. Mazur, The squarefree sieve and the rank of elliptic curves. J. Amer. Math. Soc. 4 (1991), no. 1, 1–23. | MR | Zbl

[4] A. Grothendieck et al., Eléments de Géometrie Algébrique. Publ. Math. IHES, 4, 8, 17, 20, 24, 28, 32.

[5] H. Helfgott, On the square-free sieve. Acta. Arith. 115 (2004), 349–402. | MR | Zbl

[6] T. Honda, Isogenies, rational points and section points of group varieties. Japan J. Math. 30 (1960), 84–101. | MR | Zbl

[7] C. Hooley, Application of sieve methods to the theory of numbers. Cambridge University Press 1976. | MR | Zbl

[8] E. Howe, F. Leprévost, B. Poonen, Large torsion subgroups of split Jacobians of curves of genus two or three. Forum Math. 12 (2000), 315–364. | MR | Zbl

[9] S. Lang, Fundamentals of Diophantine Geometry. Springer (1983). | MR | Zbl

[10] J. Milne, Abelian Varieties. In: Arithmetic Geometry, edited by G. Cornell and J. Silverman, Springer 1986. | MR | Zbl

[11] J. Milne, Jacobian Varieties. In: Arithmetic Geometry, edited by G. Cornell and J. Silverman, Springer 1986. | MR | Zbl

[12] D. Mumford, Abelian Varieties. Oxford University Press (1970). | MR | Zbl

[13] S. Petersen, On a Question of Frey and Jarden about the Rank of Abelian Varieties. Journal of Number Theory 120 (2006), 287–302. | MR

[14] M. Rosen, Number Theory in Function Fields. Springer GTM 210 (2002). | MR | Zbl

[15] K. Rubin, A. Silverberg, Rank Frequencies for Quadratic Twists of Elliptic Curves. Experimental Mathematics 10, no. 4 (2001), 559–569. | MR | Zbl

[16] K. Rubin, A. Silverberg, Ranks of Elliptic Curves. Bulletin of the AMS 39 (2002), 455–474. | MR | Zbl

[17] K. Rubin, A. Silverberg, Twists of elliptic curves of rank at least four. Preprint (2004).

[18] A. Silverberg, The distribution of ranks in families of quadratic twists of elliptic curves. Preprint (2004).

[19] J. Silverman, The Arithmetic of Elliptic Curves. Springer, GTM 106 (1986). | MR | Zbl

[20] J. Silverman, Heights and the specialization map for families of abelian varieties. J. Reine Angew. Mathematik 342 (1983), 197–211. | MR | Zbl

[21] C.L. Stewart, J. Top, On ranks of twists of elliptic curves and power-free values of binary forms. J. Amer. Math. Soc. 8 (1995), 943–973. | MR | Zbl

Cited by Sources: